Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 22, 2018, 12:28 AM CDT for Bandera County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2018, 12:28 AM CDT (05:28 UTC)
- Expired
- Sep 22, 2018, 3:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Bandera County, TX
The radar
The Austin/San Antonio radar (KEWX), 102 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 1:13 AM CDT | FLASH FLOOD | Bandera, TX | LAW ENFORCEMENT REPORTS THAT ROADS ARE BEGINNING TO FLOOD DUE TO HEAVY RAIN. PARTS OF HIGHWAY 16 AND HIGHWAY 173 ARE CLOSED. OTHER CALLS FOR FLOODED ROADS ARE ALSO COMING IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 5.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WGUS54 KEWX 220528
FFWEWX
TXC019-220830-
/O.NEW.KEWX.FF.W.0037.180922T0528Z-180922T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1228 AM CDT SAT SEP 22 2018
The National Weather Service in Austin San Antonio has issued a
* Flash Flood Warning for...
Central Bandera County in south central Texas...
* Until 330 AM CDT
* At 1227 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates 2 to 3 inches
of rain has fallen in a short amount of time, with isolated
pockets near 4 inches. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Medina, Bandera, Pipe Creek, Bandera Falls, Hill Country State
Natural Area, Lakehills, Kronkosky State Natural Area and Lake
Medina Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 2976 9888 2962 9896 2963 9919 2972 9931
2985 9928 2985 9907
$$
RUNYEN1 follow-up statement
791
WGUS74 KEWX 220614
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
114 AM CDT SAT SEP 22 2018
TXC019-220830-
/O.CON.KEWX.FF.W.0037.000000T0000Z-180922T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bandera TX-
114 AM CDT SAT SEP 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
CENTRAL BANDERA COUNTY...
At 112 AM CDT, local law enforcement reported flash flooding is
occurring along some low spots of Highway 16 and Highway 173.
Doppler radar estimates between 2 and 4 inches of rain has fallen in
some spots. Flash flooding is already occurring.
Some locations that will experience flooding include...
Medina, Bandera, Pipe Creek, Bandera Falls, Hill Country State
Natural Area, Lakehills, Kronkosky State Natural Area and Lake Medina
Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 2976 9888 2962 9896 2963 9919 2972 9931
2985 9928 2985 9907
$$
RUNYENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 9:38 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 21, 9:38 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 938 PM CDT Fri Sep 21 2018 .UPDATE... Scattered showers and thunderstorms will continue overnight as a cold front moves into our CWA. The extent of the convection has been less than we previously forecast and we have lowered the POPs over the northern and western parts of the area. The front is currently approaching Val Verde County from the northwest. It should continue to move to the southeast through the night and produce showers and thunderstorms. The 00Z sounding from the DRT showed 1.92" PW, so there is still excessive moisture in the atmosphere. Locally heavy rain is possible and some this could lead to flash flooding. The Flash Flood Watch will continue into Saturday. && .PREV DISCUSSION... /ISSUED 649 PM CDT Fri Sep 21 2018/ AVIATION... Timing of convection will be tough the next 24 hours. Until frontal convection develops closer to the predawn hours, VCSH will be listed in many of the time periods as a very moist atmosphere will allow for some pop up convection after the sun goes down and the low level jet strengthens. Cluster of storms out by DRT has weakened with several outflows in that region. Another cluster of storms to the east of AUS is pushing an outflow westward and may be a trigger for later convection this evening. Will keep the NW wind out in DRT for the duration of the TAF forecast...I-35 sites getting the wind shift likely late morning. Prior to that, have a prevailing group of showers predawn through late morning at AUS/SAT/SSF. No mention of TS right now, but later shifts will likely have to add in for some smaller time period. Cloud decks to should lower to MVFR all areas after midnight...likely sooner at SAT/SSF. Not out of the question that we could touch IFR before convection hits in the early morning. PREV DISCUSSION... /ISSUED 314 PM CDT Fri Sep 21 2018/ SHORT TERM (Tonight through Sunday)... Late afternoon surface observations show a cold front located across the lower Trans Pecos region of west Texas, with plenty of moist, southerly flow in place across south central Texas. The 21/12Z upper air observations also show very high moisture in place with precipitable water values around 2.2" at both CRP and DRT. We are beginning to see some clearing as of late this afternoon across portions of Val Verde county. As the above mentioned cold front moves southward, we expect a line of showers and storms to develop across the southern Edwards Plateau and Rio Grande plains late this afternoon and evening. This line of convection is then expected to move eastward through the remainder of this evening into the overnight hours. Given good agreement among the hi-res models in showing a line of convection moving southward overnight, we will issue a Flash Flood Watch for portions of the Rio Grande plains, southern Edwards Plateau and Hill Country. This will include counties along and north of a Del Rio to Hondo to Burnet line. We contemplated adding Maverick county into the watch, as the models do show a weak signal for some heavier amounts this far south along the Rio Grande. However, our confidence is a little low as of now and we will leave Maverick county out of the Watch. With deep moisture, efficient precipitation producing processes (tall, skinny CAPEs) and possible training of cells along the front and wet ground, some flash flooding is certainly possible. For now, the watch area will not cover the I-35 corridor. However, we still can't rule out some pockets of heavy rainfall late tonight into Saturday morning along the I-35 corridor. We will continue to monitor radar trends and model data and adjust the Flash Flood Watch as necessary. For late Saturday afternoon into Saturday evening, the cold front should slide east and focus the better rain chances into areas east of the I-35 corridor. Deep moisture will remain in place and with frontal lift, we will continue to show a very good chance for rainfall. On Sunday, the coastal plains and Highway 77 corridor will continue to be favored for additional rainfall, with lesser chances westward across the I-35 corridor and Hill Country. As for expected rainfall amounts, the models have trended a little lower along the I-35 corridor and a little higher across the southern Edwards Plateau. For this event (tonight through Sunday), we will forecast widespread 1-3 inches, with isolated higher amounts of 5 to 6 inches. The focus for the higher totals is expected to remain in the Flash Flood Watch Area. LONG TERM (Sunday night through Friday)... For Sunday night, the better rain chances will be located across the coastal plains and Highway 77 corridor. Farther west, it appears some drier air moving in from the west will greatly limit rainfall chances. On Monday, the cold front will weaken as return southerly flow spreads back across all of south central Texas. Rain chances will again be favored across the coastal plains and Highway 77 corridor where deeper moisture will be found. For the middle portion of the upcoming work week, a broad upper trough will linger over the central and southern U.S. plains. A cold front tries to make some southward progress into central Texas on Wednesday, but may very well slow down and not move through or stall over the region. Given a potential slow-moving or stalled front, the weak upper trough and plenty of moisture, we will keep rain chances in the forecast through the middle and later portion of the upcoming work week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 75 79 69 84 71 / 70 80 30 30 20 Austin Bergstrom Intl Airport 75 80 69 84 70 / 60 80 40 30 20 New Braunfels Muni Airport 75 81 69 85 70 / 60 80 30 20 10 Burnet Muni Airport 71 75 66 80 68 / 80 50 20 30 20 Del Rio Intl Airport 71 80 68 84 68 / 80 30 10 10 - Georgetown Muni Airport 74 79 68 82 69 / 70 80 40 30 20 Hondo Muni Airport 74 82 68 83 69 / 70 80 20 20 10 San Marcos Muni Airport 75 81 68 85 70 / 60 70 40 20 20 La Grange - Fayette Regional 76 87 72 86 72 / 40 80 60 40 30 San Antonio Intl Airport 75 81 68 84 71 / 70 90 30 20 10 Stinson Muni Airport 77 82 70 85 72 / 60 90 30 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for Bandera-Blanco- Burnet-Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real- Uvalde-Val Verde. && Mesoscale/Aviation...09 Synoptic/Grids...05
Hazardous weather outlook, Sep 21, 4:41 AM CDT, 19 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 441 AM CDT Fri Sep 21 2018 TXZ171>173-183>194-202>209-217>225-228-221000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 441 AM CDT Fri Sep 21 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated to scattered showers and thunderstorms are possible today. More numerous showers and storms are expect to develop tonight across portions of the Hill Country and Rio Grande. Pockets of locally heavy rainfall tonight across this region could lead to flooding issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for numerous showers and storms will shift eastward on Saturday. Pockets of locally heavy rainfall could lead to minor flooding issues across the southern and eastern Hill Country, and along and east of the I-35 corridor on Saturday. .SPOTTER INFORMATION STATEMENT... While spotter activation is not anticipated, any reports of heavy rainfall or flooding are appreciated.
In the hours before
Special weather statement, Sep 21, 7:04 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
704 PM CDT FRI SEP 21 2018
TXZ194-209-220045-
Fayette TX-Lee TX-
704 PM CDT FRI SEP 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND NORTHEASTERN
FAYETTE COUNTIES UNTIL 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Round Top, or 9 miles southeast of Giddings, moving
north at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Giddings, Round Top, Carmine, Winedale, Ledbetter, Nechanitz and
Waldeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 3000 9681 3022 9694 3031 9674 3025 9671
3024 9674 3020 9674 3016 9679 3014 9676
3015 9671 3017 9669 3015 9668 3015 9666
3009 9663
TIME...MOT...LOC 0004Z 165DEG 9KT 3010 9681
YURASpecial weather statement, Sep 21, 9:39 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
939 PM CDT FRI SEP 21 2018
TXZ194-220330-
Lee TX-
939 PM CDT FRI SEP 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL
1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dime Box, or 12 miles east of Lexington, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm. Some
small hail is also possible with this storm.
Locations impacted include...
Dime Box, Lake Somerville State Park & Trailway, Old Dime Box and
Loebau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3029 9669 3025 9689 3049 9693 3049 9690
3048 9691 3046 9690 3046 9688 3043 9687
3043 9685 3039 9679 3032 9674 3032 9669
TIME...MOT...LOC 0238Z 194DEG 8KT 3035 9681
YURASpecial weather statement, Sep 21, 11:24 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1124 PM CDT FRI SEP 21 2018
TXZ173-220515-
Williamson TX-
1124 PM CDT FRI SEP 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON COUNTY
UNTIL 1215 AM CDT...
At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coupland, or 7 miles north of Elgin, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Taylor, Thrall, Coupland, Beyarsville, Rices Crossing and Noack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3046 9716 3040 9733 3042 9736 3042 9738
3044 9740 3044 9742 3046 9744 3046 9746
3048 9750 3052 9751 3061 9722
TIME...MOT...LOC 0424Z 258DEG 9KT 3045 9741
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:04 PM CDT | Special Weather Statement | EWX | Lee | 41 min |
| Sep 21, 9:39 PM CDT | Special Weather Statement | EWX | Lee | 51 min |
| Sep 21, 10:04 PM CDT | Areal Flood Advisory | EWX | Lee | 116 min |
| Sep 21, 10:50 PM CDT | Areal Flood Advisory | EWX | Lee, Travis, Williamson | 3 hr |
| Sep 21, 11:24 PM CDT | Special Weather Statement | EWX | Williamson | 51 min |
| Sep 21, 11:37 PM CDT | Flash Flood Warning | EWX | Williamson | 5 hr |
| Sep 22, 12:00 AM CDT | Areal Flood Advisory | EWX | Bandera, Kendall, Kerr | 3 hr |
| Sep 22, 1:01 AM CDT | Flash Flood Warning | EWX | Burnet, Travis, Williamson | 6 hr |
| Sep 22, 1:29 AM CDT | Areal Flood Advisory | EWX | Uvalde | 3 hr |
| Sep 22, 1:41 AM CDT | Areal Flood Advisory | EWX | Medina | 3 hr |
| Sep 22, 1:53 AM CDT | Special Weather Statement | EWX | Williamson | 37 min |
| Sep 22, 2:14 AM CDT | Flash Flood Warning | EWX | Bandera, Medina | 3 hr |
| Sep 22, 2:45 AM CDT | River Flood Warning | EWX | Williamson | 11 hr |
| Sep 22, 3:02 AM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Sep 22, 3:12 AM CDT | Flash Flood Warning | EWX | Medina | 3 hr |
| Sep 22, 3:28 AM CDT | Special Weather Statement | EWX | Medina | 32 min |
| Sep 22, 4:05 AM CDT | Areal Flood Advisory | EWX | Atascosa, Frio | 3 hr |
| Sep 22, 4:24 AM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Sep 22, 4:28 AM CDT | Flash Flood Warning | EWX | Williamson | 2 hr |
| Sep 22, 4:33 AM CDT | Areal Flood Advisory | EWX | Comal, Hays | 3 hr |
| Sep 22, 5:11 AM CDT | River Flood Warning | EWX | Bandera | 4 hr |
| Sep 22, 5:22 AM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 113 min |
| Sep 22, 6:04 AM CDT | Flash Flood Warning | EWX | Travis, Williamson | 3 hr |
| Sep 22, 6:21 AM CDT | River Flood Warning | EWX | Bexar | 9 hr |
| Sep 22, 6:37 AM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Medina | 113 min |
| Sep 22, 8:48 AM CDT | River Flood Warning | EWX | Bexar | 36 hr |
| Sep 22, 8:48 AM CDT | River Flood Warning | EWX | Medina | 26 hr |
| Sep 22, 8:48 AM CDT | River Flood Warning | EWX | Bexar | 55 hr |
| Sep 22, 9:05 AM CDT | River Flood Warning | EWX | Frio | 3 days |
| Sep 22, 9:16 AM CDT | Areal Flood Advisory | EWX | Williamson | 3 hr |
| Sep 22, 2:30 PM CDT | River Flood Warning | EWX | Val Verde | 22 hr |
| Sep 22, 2:35 PM CDT | River Flood Warning | EWX | Bexar, Wilson | 24 hr |
| Sep 22, 6:59 PM CDT | River Flood Warning | EWX | Val Verde | 22 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.